Mismanaged Coumadin (Warfarin) Therapy Results in Patient’s Death


Coumadin (Warfarin)This case takes place in Rhode Island and involves a man in his early 60’s who had been prescribed Coumadin by his cardiologist. Subsequently, he required a prostate biopsy. The biopsy was coordinated between his urologist and his cardiologist regarding concerns of augmenting or eliminating Coumadin therapy in advance of the procedure. The use of Coumadin therapy was continued and sadly, due to this mismanaged Coumadin therapy, the patient bled out and died immediately following the procedure.

 

Question(s) For Expert Witness

  • 1. Do you routinely perform prostate biopsies?
  • 2. If so, have you performed prostate biopsies on patients who're on Coumadin therapy?
  • 3. Are there any specific steps that must be taken to ensure adequate therapeutic levels of Coumadin in a patient with this profile, to avoid the outcome described above?
  • 4. Have you ever had a patient develop this outcome?

Expert Witness Response E-004708

Expert-ID: E-004708

I do perform prostate needle biopsies on a regular basis. I probably have done so on patients who are on Coumadin, but cannot recall a specific case. I will, if needed, look that information up. Patients are routinely told to stop the Coumadin at least four to seven days prior to the procedure, and their INR’s are tested to be sure that they are in the safe range. I have never had such an outcome and have rarely seen a patient with prolonged bleeding after this procedure. I have never served as an expert witness in such a case, but have reviewed many urologic cases of all types. This would classify as a very rare occurrence, since I have never heard of such an outcome before.

Expert Witness Response E-009363

I routinely manage the Coumadin therapy levels of patients who require prostate biopsies. This requires a very careful balance of the risks and benefits as well as evaluation of the INR and mitigation of the procedural risk of bleeding. There are a series of steps that one should take to ensure adequate therapeutic levels of Coumadin. A prostate biopsy, while often done in an outpatient setting, does require careful management of Coumadin. It is important to know here when and if the recommendation was made by the Cardiologist and Urologist to the patient to discontinue his Coumadin and if the INR was checked prior to the procedure. In general, Coumadin would be discontinued for 4-5 days before the procedure and an INR checked the morning of the procedure. If the patient were at high risk, they could be bridged with Heparin or another similar agent. Thankfully, I have not had a patient develop this outcome. I have offered expert opinion on a number of similar cases.

RELATED EXPERT WITNESSES

Post Tags